Alert archive / North Carolina / Tornado Warnings in 1995

Tornado Warning 1, NWS Wilmington, NC

March 23, 1995Columbus County, North Carolina

NWS Wilmington, NC issued this tornado warning at Mar 23, 1995, 6:47 PM EST for Columbus County, North Carolina. It was in force for 29 min.

The area

The counties it named.

The facts

Issued
Mar 23, 1995, 6:47 PM EST (23:47 UTC)
Expired
Mar 23, 1995, 7:16 PM EST
In force
29 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Columbus County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1995-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1995-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 232346
TORILM
NCC047-240030-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
647 PM EST THU MAR 23 1995
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  730 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST NORTH CAROLINA
 
   ...COLUMBUS COUNTY
 
AT 645 PM WEATHER RADAR INDICATED A TORNADO OVER CENTRAL COLUMBUS COUNTY
BETWEEN WHITEVILLE AND TABOR CITY. THIS TORNADO WAS MOVING TO THE
SOUTHEAST AT 30 MPH. PEOPLE IN THE PATH OF THIS STORM SHOULD TAKE
SHELTER IMMEDIATELY.
 
 
 
PEOPLE IN OR NEAR THE PATH OF THIS STORM SHOULD TAKE IMMEDIATE
ACTION TO PROTECT THEIR LIVES. GO TO A BASEMENT...THE CENTER OFh
BUILDINGS...COVER YOUR HEAD. DO NOT GO NEAR DOORS OR WINDOWS. GET
OUT OF MOBILE HOMES AND VEHICLES. GET INTO A STURDY BUILDING OR A
DITCH.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Mar 23, 1:58 PM EST, 4 hours 49 minutes earlier.

Area forecast discussion, Mar 23, 1:58 PM EST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT NC
200 PM EST THU MAR 23 1995

FOR CWF: FRNT REMAINS TO S WITH THE CNTR OF LOW BETWEEN CLT AND AVL.
LOW AND FRONT WILL GRAD SLIDE OFF CST TONIGHT WITH N WINDS DEVELOPING
AND INCREASING. WILL LEAVE SCATTERED SHOWERS PSBL TSTMS IN FOR EVENING
AS EXPECT SOMETHING TO DEVELOP WITH THE APPROACH OF VORT MAX TO N. PLAN
TO SPLIT AT CAPE LOOKOUT WHERE WINDS MAINLY NE. AS LOW PULLS OUT AND CAA
STARTS TONIGHT FEEL WINDS WILL INCREASE TO 25 KTS LATE AND WILL GO WITH
SCA. S OF CAPE LOOKOUT WILL GO VARIABLE BECOMING N AT 20 KTS.

FOR ZFP: ADAP SHOWS UNSTABLE TO S AND W. CAP STILL HOLDING BUT EXPECT
IT TO BREAK SOMEWHERE LATE THIS AFTN. APPEARS ANY SVR THREAT WOULD BE
CONFINED TO S NEAR FRNT. AS VORT APPROACHES TO THE NORTH MAY PRODUCE
JUST ENUF LIFT DOWN HERE TO SET THINGS OFF. ONCE LOW MOVES OFF TONIGHT
N WINDS WILL PICKUP WITH STRG CAA. DRIES OUT QUICKLY WITH MSUUNY SKIES
EXPECTED FRI. TEMPhS WILL HOLD IN 50S N TO 60S S.

.MHX...SCA CAPE LOOKOUT N.      WL SND WRKCWF BY 315

FREDERICK

In the hours before

Special weather statement, Mar 23, 6:37 PM EST, 10 minutes before
NCZ045>047-080-081-240200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT NC
633 PM EST THU MAR 23 1995

SHOWERS AND A FEW THUNDERSTORMS WILL MOVE ACROSS THE NORTHERN COASTAL
AREA THIS EVENING. DOPPLER RADAR IN NEWPORT INDICATED THE BEST CHANCE
FOR SHOWERS AND THUNDERSTORMS WILL BE OVER BEAUFORT AND HYDE COUNTIES
WHERE BRIEF HEAVY DOWNPOURS ARE LIKELY. SMALL HAIL IS ALSO A POSSIBILITY
AS HAIL WAS ALREADY REPORTED IN PITT COUNTY EARLIER THIS EVENING.

IF YOUR IN THE PATH OF THESE THUNDERSTORMS BE PREPARED TO MOVE INDOORS
AS HEAVY RAIN...BRIEF GUSTY WINDS AND SOME CLOUD TO GROUND LIGHTNING IS
LIKELY. MARINERS ON AREA WATERWAYS SHOULD SEEK SAFE HARBOR. STAY TUNED
NOAA WEATHER RADIOL FOR ADDITIONAL INFORMATION OR POSSIBLE WARNINGS.

CG

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 5:26 PM ESTSevere Thunderstorm WarningILMRobeson64 min

Nearby

Tornado Warnings in North Carolina, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.